Renal tubular acidosis, hypokalemic paralysis, rhabdomyolysis, and acute renal failure - A rare presentation of Chinese herbal nephropathy

Chien Te Lee, Mai Szu Wu, Kang Lu, Kuo Tai Hsu

Research output: Contribution to journalArticle

18 Citations (Scopus)

Abstract

We encountered a 66-year-old Chinese man presented with hypokalemic paralysis, rhabdomyolysis and acute renal failure after administration of mixed Chinese herbs. Proximal renal tubular acidosis and selective glucosuria were the main tubular dysfunctions. The renal failure recovered smoothly and rapidly after resuscitation and the tubular function abnormalities regained spontaneously after medicine withdrawal. It should be recognized that renal tubular acidosis with hypokalemic paralysis, rhabdomyolysis and subsequent acute renal failure may develop after taking Chinese mixed herbal medicine.

Original languageEnglish
Pages (from-to)227-230
Number of pages4
JournalRenal Failure
Volume21
Issue number2
Publication statusPublished - 1999
Externally publishedYes

Fingerprint

Renal Tubular Acidosis
Rhabdomyolysis
Acute Kidney Injury
Paralysis
Herbal Medicine
Resuscitation
Renal Insufficiency
Medicine

Keywords

  • Acute renal failure
  • Chinese herbs
  • Hypokalemic paralysis
  • Renal tubular acidosis
  • Rhabdomyolysis

ASJC Scopus subject areas

  • Nephrology

Cite this

Renal tubular acidosis, hypokalemic paralysis, rhabdomyolysis, and acute renal failure - A rare presentation of Chinese herbal nephropathy. / Lee, Chien Te; Wu, Mai Szu; Lu, Kang; Hsu, Kuo Tai.

In: Renal Failure, Vol. 21, No. 2, 1999, p. 227-230.

Research output: Contribution to journalArticle

@article{779dd4bb9aff4dda966b8b329a476fc8,
title = "Renal tubular acidosis, hypokalemic paralysis, rhabdomyolysis, and acute renal failure - A rare presentation of Chinese herbal nephropathy",
abstract = "We encountered a 66-year-old Chinese man presented with hypokalemic paralysis, rhabdomyolysis and acute renal failure after administration of mixed Chinese herbs. Proximal renal tubular acidosis and selective glucosuria were the main tubular dysfunctions. The renal failure recovered smoothly and rapidly after resuscitation and the tubular function abnormalities regained spontaneously after medicine withdrawal. It should be recognized that renal tubular acidosis with hypokalemic paralysis, rhabdomyolysis and subsequent acute renal failure may develop after taking Chinese mixed herbal medicine.",
keywords = "Acute renal failure, Chinese herbs, Hypokalemic paralysis, Renal tubular acidosis, Rhabdomyolysis",
author = "Lee, {Chien Te} and Wu, {Mai Szu} and Kang Lu and Hsu, {Kuo Tai}",
year = "1999",
language = "English",
volume = "21",
pages = "227--230",
journal = "Renal Failure",
issn = "0886-022X",
publisher = "Informa Healthcare",
number = "2",

}

TY - JOUR

T1 - Renal tubular acidosis, hypokalemic paralysis, rhabdomyolysis, and acute renal failure - A rare presentation of Chinese herbal nephropathy

AU - Lee, Chien Te

AU - Wu, Mai Szu

AU - Lu, Kang

AU - Hsu, Kuo Tai

PY - 1999

Y1 - 1999

N2 - We encountered a 66-year-old Chinese man presented with hypokalemic paralysis, rhabdomyolysis and acute renal failure after administration of mixed Chinese herbs. Proximal renal tubular acidosis and selective glucosuria were the main tubular dysfunctions. The renal failure recovered smoothly and rapidly after resuscitation and the tubular function abnormalities regained spontaneously after medicine withdrawal. It should be recognized that renal tubular acidosis with hypokalemic paralysis, rhabdomyolysis and subsequent acute renal failure may develop after taking Chinese mixed herbal medicine.

AB - We encountered a 66-year-old Chinese man presented with hypokalemic paralysis, rhabdomyolysis and acute renal failure after administration of mixed Chinese herbs. Proximal renal tubular acidosis and selective glucosuria were the main tubular dysfunctions. The renal failure recovered smoothly and rapidly after resuscitation and the tubular function abnormalities regained spontaneously after medicine withdrawal. It should be recognized that renal tubular acidosis with hypokalemic paralysis, rhabdomyolysis and subsequent acute renal failure may develop after taking Chinese mixed herbal medicine.

KW - Acute renal failure

KW - Chinese herbs

KW - Hypokalemic paralysis

KW - Renal tubular acidosis

KW - Rhabdomyolysis

UR - http://www.scopus.com/inward/record.url?scp=0033003629&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0033003629&partnerID=8YFLogxK

M3 - Article

VL - 21

SP - 227

EP - 230

JO - Renal Failure

JF - Renal Failure

SN - 0886-022X

IS - 2

ER -